Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 4:48 PM EDT for Columbus County, Pender County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 4:48 PM EDT (20:48 UTC)
- Expired
- May 31, 2003, 5:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Columbus County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 60 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
204
WUUS52 KILM 312048
SVRILM
NCC047-141-312145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
448 PM EDT SAT MAY 31 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 545 PM EDT
* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES
NORTHWEST OF BOLTON...OR ABOUT 14 MILES NORTHEAST OF WHITEVILLE...
MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RIEGLEWOOD AROUND 510 PM
CURRIE AROUND 515 PM
WARDS CORNER AROUND 520 PM
LONG CREEK AROUND 525 PM
BURGAW AROUND 530 PM
ROCKY POINT AROUND 535 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
LAT...LON 3472 7800 3471 7769 3444 7752 3430 7772
3439 7784 3434 7800 3437 7815 3429 7821
3436 7857 3441 7856 3437 7845 3436 7831
3446 7816 3456 7825
$$
DIGIORGIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:55 PM EDT, 53 minutes earlier.
Area forecast discussion, May 31, 3:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 355 PM EDT SAT MAY 31 2003 ...TORNADO WATCH TIL 8 PM... SEVERE THUNDERSTORMS AT TIME. STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT. PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH HERE 03Z-06Z AND END THE THREAT FOR CONVECTION. HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE ALONG THE WARM FRONTAL BOUNDARY. DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN WEEK. CWF: PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND WINDS AND SEAS HAVE STARTED TO RESPOND. FPSN7 AND 41004 BOTH SHOWING 20 KT AND 4 FT SEAS. SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL AND SFC COLD FRONT THIS EVENING. STRONGEST WINDS WILL REMAIN N OF MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS. TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING OUT OF HAND. WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY DOWN QUICKLY. SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE. GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5. 12Z RUN NOW FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY DRASTIC CHANGES. .ILM... .NC...SMALL CRAFT ADVISORY AMZ250-252. .SC...SMALL CRAFT ADVISORY AMZ254-256. PUBLIC: DIGIORGI MARINE: RAS
Hazardous weather outlook, May 31, 4:44 AM EDT, 12 hours 4 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 444 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. RAN
In the hours before
Special weather statement, May 31, 12:45 PM EDT, 4 hours 3 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-312300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1245 PM EDT SAT MAY 31 2003 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON AND TONIGHT... A STRONG UPPER LEVEL DISTURBANCE AND A SURFACE COLD FRONT WILL ACT ON WARM...UNSTABLE AIR OVER NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...PARTICULARLY DURING THE EVENING HOURS. ISOLATED TORNADOES ARE ALSO POSSIBLE. LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM DIGIORGI
Local storm report, May 31, 4:28 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0428 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM ELIZABETHTOWN NC 1.00 IN HAIL
05/31/03 BLADEN REPORTED BY 911
DISPATCHERS.
0412 PM 2 N DARLINGTON SC 0.75 IN HAIL
05/31/03 DARLINGTON
0405 PM HARTSVILLE SC 1.75 IN HAIL
05/31/03 DARLINGTON REPORTED BY OFF DUTY
DEPUTY.
0357 PM PEMBROKE NC WIND DAMAGE
05/31/03 ROBESON TREE DOWN ON HOUSE.
REPORTED BY 911
DISPATCHERS.
0352 PM PEMBROKE NC WIND DAMAGE
05/31/03 ROBESON NUMEROUS TREES AND POWER
LINES DOWNED. REPORTS
RECEIVED BETWEEN 352 PM AND
402 PM.
0352 PM LUMBERTON NC WIND DAMAGE
05/31/03 ROBESON NUMEROUS TREES AND POWER
LINES DOWN. REPORTS
RECEIVED BETWEEN 352 PM AND
402 PM.
RASLocal storm report, May 31, 4:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0438 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM ELIZABETHTOWN NC WIND DAMAGE
05/31/03 BLADEN TREES DOWN AND POWER OUT.
REPORTED BY HAM RADIO.
RASLocal storm report, May 31, 4:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
446 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 9 NE LUMBERTON NC WIND DAMAGE
05/31/03 ROBESON POWER LINES DOWN
REPORTED BY TRAINED
SPOTTER
0442 PM CLARKTON NC 1.00 INCH HAIL
05/31/03 BLADEN REPORTED BY TRAINED
SPOTTERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:31 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 59 min |
| May 31, 3:44 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 61 min |
| May 31, 4:12 PM EDT | Tornado Warning | ILM | Bladen | 33 min |
| May 31, 4:39 PM EDT | Tornado Warning | ILM | Bladen | 66 min |
| May 31, 5:07 PM EDT | Tornado Warning | ILM | Brunswick, Columbus | 53 min |
| May 31, 5:17 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 73 min |
| May 31, 5:43 PM EDT | Special Marine Warning | ILM | 92 min | |
| May 31, 6:03 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 57 min |
| May 31, 6:52 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 38 min |
| May 31, 7:04 PM EDT | Tornado Warning | ILM | Bladen | 26 min |
| May 31, 7:41 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 49 min |
| May 31, 7:51 PM EDT | Special Marine Warning | ILM | 84 min | |
| May 31, 7:53 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.